Alert archive / Indiana / Wind Chill Advisories in 2018
Wind Chill Advisory 3, NWS Indianapolis, IN
NWS Indianapolis, IN issued this wind chill advisory at Jan 4, 2018, 3:38 PM EST for 33 counties in Indiana. It took effect at Jan 4, 2018, 9:00 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2018, 3:38 PM EST (20:38 UTC)
- In effect from
- Jan 4, 2018, 9:00 PM EST
- Expired
- Jan 5, 2018, 11:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Indianapolis, IN
All 33 counties
Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 9 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208 WWUS43 KIND 042038 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 338 PM EST Thu Jan 4 2018 INZ021-028>031-035>049-051>057-062>065-071-072-050445- /O.NEW.KIND.WC.Y.0003.180105T0200Z-180105T1600Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, and Seymour 338 PM EST Thu Jan 4 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 20 below zero. * WHERE...Along and north of a Terre Haute to Bloomington...to Seymour line. * WHEN...From 9 PM this evening to 11 AM EST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/ind
2 follow-up statements
486 WWUS43 KIND 050241 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 941 PM EST Thu Jan 4 2018 INZ021-028>031-035>049-051>057-062>065-071-072-051045- /O.CON.KIND.WC.Y.0003.000000T0000Z-180105T1600Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, and Seymour 941 PM EST Thu Jan 4 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 20 below zero. * WHERE...Portions of central, east central, north central, south central, southeast and west central Indiana. * WHEN...Until 11 AM EST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/ind
577 WWUS43 KIND 050849 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 349 AM EST Fri Jan 5 2018 INZ021-028>031-035>049-051>057-062>065-071-072-051600- /O.CON.KIND.WC.Y.0003.000000T0000Z-180105T1600Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, and Seymour 349 AM EST Fri Jan 5 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 20 below zero. * WHERE...Portions of central, east central, north central, south central, southeast and west central Indiana. * WHEN...Until 11 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/ind Ryan
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 3:25 PM EST, 13 minutes earlier.
Area forecast discussion, Jan 4, 3:25 PM EST, 13 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 325 PM EST Thu Jan 4 2018 .UPDATE... Synopsis...Near Term and Short Term sections have been updated below. && .SYNOPSIS... Issued at 325 PM EST Thu Jan 4 2018 Arctic high pressure centered just north of Minnesota will build southeast towards Indiana by Saturday and then move off to the Carolina coast by Sunday. Temperatures will be unseasonably cold as a strong amplified upper trough remains over eastern Canada and the great lakes. This system will move on to the east by early next week causing our upper flow to become more zonal. This result in some moderation of temperatures early next week. An area of low pressure tracking across the lower Mississippi valley and deep south will bring a mixed bag of precipitation Sunday into Monday. It will be dry and a little cooler Tuesday and then another low pressure system will bring rain or mixed precipitation our way by Thursday. && .NEAR TERM /Tonight and Friday/... Issued at 325 PM EST Thu Jan 4 2018 Satellite indicated mostly clear skies across Central Indiana... however far east and northeast sections still had some clouds. Meanwhile an upper disturbance over Iowa and southwest Illinois was producing an area of mid clouds over the middle Mississippi valley. Models indicate clouds from this system will spread into the lower Ohio valley this evening and across southern Indiana as well. As a result models have trended a tad warmer over southern sections. The rest of our area with the exception of the far northeast will remain mostly clear tonight and with cold advection occurring and mostly clear skies should allow overnight low temperatures from -5 to -7 below with slightly warmer conditions in our south as well as far northeast sections with some clouds. Will issue a wind chill advisory 9 PM this evening to 11 AM Friday for those areas along and northeast of a Terre Haute to Seymour line. The only other change was to add a few lake effect flurries far northeast Friday afternoon. Models indicate clearing skies over the rest of our region as the upper disturbance to our south moves southeast and high pressure builds in from the northwest. Went near to slightly below on temperatures Friday with highs from 7 above north to upper teens southwest. && .SHORT TERM /Friday Night through Saturday Night/... Issued at 325 PM EST Thu Jan 4 2018 Quiet...dry and very cold weather will occur this period. The deep low moving through the east coast will result in a highly amplified trough across the eastern half of the country through Saturday. This will allow a steady stream of cold arctic air to spill across Indiana and the Ohio Valley, 850mb temps fall to -17 through at least Saturday. Meanwhile forecast soundings through Saturday show a very dry column through Saturday. Furthermore at the surface the very large surface high...stretching from the northern plains to the deep south is expected to center across Indiana by Saturday. Thus will aim for mostly clear nights and clear to partly cloudy days through the period. Given the ongoing cold air advection and very cold air mass in place will trend temps at or below the forecast builder blend through the period....especially on Saturday morning when the surface high should be dead center over Central Indiana. Again...wind chill advisories may be needed...but will work that on a day to day case for now. On Saturday night...the models suggest the high begins to drift east as the flow aloft becomes more zonal. This should signal the start of some warm air advection on Saturday night and perhaps an increase in cloud...however a very dry air mass will still be in place. Will stick close to the blend at that time. && .LONG TERM /Sunday through Thursday/... Issued at 252 PM EST Thu Jan 4 2018 Long range focus will be on timing, coverage and type of precipitation this weekend associated with a Pacific system. Models continue their southward trends regarding a surface low that will spin up over the southern Plains late Sunday just ahead of an associated upper trough. Southerly but modest flow off the Gulf will feed deep moisture into the system and should allow precipitation to spread east over all of central Indiana late Sunday and Sunday night. Top down method from Forecast Builder suggests the precipitation should start off as mainly wet snow. As it system moves over the southeast Sunday night and Monday, should see a mix or changeover to rain from south to north on Monday. There will be the potential for minor snow accumulation late Sunday and Sunday night. A few far southern locales could also see a mix prior to that. With models hinting at a tongue of above freezing temperatures aloft and the near surface and pavement possibly taking awhile to warm to above freezing, would not rule out a period of freezing rain or sleet before the precip ends Monday afternoon either. High pressure will build in behind the front, and bring colder temperatures briefly back, albeit not the arctic temperatures we are currently experiencing. This should also result in dry weather until late next week, when another system could bring mainly rain to the area. Low confidence in temperatures to within a few degrees as the warm advection this weekend battles it out with the arctic air in place. Thus, will stick with blend temperatures with highs in the mid and upper 30s by Monday and potentially some 40s by next Thursday. && .AVIATION /Discussion for 042100z IND TAF Update/... Issued at 320 PM EST Thu Jan 4 2018 Raised wind speed to 12 knots through 22z per ob trends. Previous discussion follows... Issued at 1138 AM EST Thu Jan 4 2018 Good confidence in VFR conditions through the TAF period as arctic high pressure builds in tonight and Friday. Winds will be from 290 to 330 degrees 10 knots or less. && && .IND WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 9 PM this evening to 11 AM EST Friday for INZ021-028>031-035>049-051>057-062>065-071-072. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH LONG TERM....MK AVIATION...MK
Hazardous weather outlook, Jan 4, 11:54 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 1154 AM EST Thu Jan 4 2018 INZ021-028>031-035>049-051>057-060>065-067>072-051100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 1154 AM EST Thu Jan 4 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Cold wind chills. Hazards: Wind chill values as cold as -23 degrees. Timing...Coldest wind chills will occur overnight. Discussion: The arctic air will build in tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Dangerously cold weather will continue through Saturday night. Wind chills will be as low as -24 degrees at times late this week and weekend. Meanwhile, an low pressure system will bring chances for snow or rain to the area starting Sunday. It will also not be as cold with this system. Discussion: Arctic high pressure will remain in place through Saturday night. Then, a low pressure system will bring chances for snow or rain to the area Sunday and Monday. Precipitation type and amounts are low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Nearby
Wind Chill Advisories in Indiana, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.